Maryland, 2025Flash Flooding and Flooding in Maryland, July 9 to 10, 2025
July 9 to 10, 2025 · NWS LWX · 11 events in 5 counties and zones
An anomalously moist airmass ahead of a frontal boundary sparked numerous showers and thunderstorms across Maryland. Instantaneous rain rates approached five to six inches an hour in the bigger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously moist airmass ahead of a frontal boundary sparked numerous showers and thunderstorms across Maryland. Instantaneous rain rates approached five to six inches an hour in the bigger storms. Storm total rainfall of one and a half to four inches resulted in flooding and flash flooding in areas throughout the evening of July 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 2:17 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 9, 2:17 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Wed Jul 9 2025
.SYNOPSIS...
A surface trough will remain across the area through Thursday.
Weak high pressure will build over the area for the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low-level trough is expected to sharpen across the area through
tonight as a shortwave-trough approaches from the OH Valley.
This will provide stronger forcing and help sustain thunderstorms
longer into the night tonight. In other hand, recent NUCAPS
data from 1717Z indicate that air mass today is not as unstable
as it was yesterday. Not seeing the 3500 J/kg CAPE that I saw
yesterday. Northeast Maryland looks particularly more stable
and less humid today than yesterday. The 925-850 mb moisture
axis is also further west today and extends up the I-81
corridor from Augusta County VA up through Winchester,
Martinsburg, Hagerstown into Chambersburg PA. The radar trends
indicate that the cluster over Rockingham County will likely
merge eventually with the other clusters approaching the
Appalachians, posing a flood risk over parts of eastern WV.
Given these trends and moisture axis further west, have expanded
the Flood Watch to cover eastern WV and Washington County MD.
With time, this moisture axis is expected to shift northeast on
SSW winds. So, expect a later onset of thunderstorms in central
and northeast MD this evening when compared to yesterday. Given
the stronger forcing, expect thunderstorms to last well into
the overnight hours, especially for the I-95 corridor. Overall,
the flood risk looks higher than the severe threat.
After the thundestorms exit late tonight, expect areas of low
clouds/fog to form.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Low clouds to start the day will keep temperatures and
instability down Thu. Weakening surface trough will result in
less forcing for thunderstorm development. Expect thunderstorm
coverage tomorrow to be significantly less than today.
Strengthening low-level ridging Fri should result in a downward
trend in areal coverage of convection.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Very little change to what is a typical Summertime pattern across
the region. Sensible heat and humidity will remain along with
daily shower and thunderstorm chances. This is a result of zonal
flow aloft and no strong frontal boundaries set to cross the region.
Overall, a stagnant airmass that will be hard to flip until at least
the middle of next week.
Synoptically, will continue to monitor an area of low pressure and
shortwave trough tracking across the Great Lakes into eastern Canada
this weekend. This shortwave trough combined with a dissipating
frontal boundary will lead to an uptick in showers and thunderstorms
this weekend into early next week. Once again. it will not be
raining all the time with ample dry time for plans in between.
Highest coverage will be during the afternoon and evening hours
through at least Tuesday.
As for severe weather, uncertainty remains given the placement of
the wavering front and timing of shortwave energy as it pivots
across. Current CSU learning machine guidance, CIPS pattern
recognitions, and long range NSSL probs are leaning toward the
Saturday and Sunday timeframe as the next potential period for
organized convection. Either way thunderstorms will have the
potential of producing locally damaging winds and instances of flash
flooding each afternoon. This is due largely in part to the stagnant
warm and moist airmass hanging tough over the region. Temperatures
this weekend into early next week will range from the mid to upper
80s and low 90s. Heat indices will make it feel more like the mid to
upper 90s.
Beyond Monday, uncertainty continues in regards to a potential
frontal passage. 12z synoptic/ensemble guidance show a cold front
ejecting out of the Midwest and Ohio River Valley some time Tuesday
into Wednesday next week. This front does not appear cross until
then with a secondary front to follow late next week. The GFS tends
to remain more aggressive in holding the current pattern while ECWMF
and Canadian turn the pattern over mid next week.Temperatures and
precipitation will continue to remain above average within the back
half of the long term period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Numerous to widespread showers and thunderstorms are expected
late this afternoon through this evening. Heavy rainfall, freq
lightning and reduced vsby are the main threats. Low clouds form
late tonight with IFR cigs expected before mixing/scattering out
late Thu morning. Less t-storm coverage expected Thu.
Prevailing VFR conditions are expected Saturday through Monday. Sub-
VFR reductions remain possible during the afternoon and evening
hours as a result of showers and thunderstorms. Winds will remain
light out of the south and southwest Saturday before turning light
out of the west to northwest Sunday.
&&
.MARINE...
Gradient winds are expected to increase tonight across the
southern waters which may require SCAs. Otherwise, higher winds
and waves can be expected near thunderstorms.
Scattered to numerous thunderstorms look to impact the waters
anytime after 18-20z/2-4pm this afternoon. Special Marine Warnings
will be needed to cover this threat with storms capable of producing
severe downbursts winds and heavy rainfall. Highest coverage of
storms look to be between 4-9pm this evening before diminishing
overnight. Additional showers and thunderstorms are possible
Thursday as the front stalls nearby. Wind will be the primary threat
with storms along with frequent lightning and heavy rainfall.
Additional SMWS will be needed to encompass this threat. Winds will
remain light out of the south outside of thunderstorms, with
outflows likely disrupting opportunities for southerly channeling
outside of the open waters.
Sub-SCA level winds are expected through the upcoming weekend
despite a stalled front nearby. Light southerly winds are expected
Friday and Saturday with light west to northwesterly winds on
Sunday. Thunderstorms may be possible during the afternoon and
evening hours, potentially leading to the issuance of SMWs.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ004>006-008-011-
013-014-016>018-503>508.
VA...Flood Watch until midnight EDT tonight for VAZ025>027-029>031-
036>040-050-051-053>057-501-502-505>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ053.
MARINE...Flood Watch until midnight EDT tonight for ANZ530.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...EST
AVIATION...LFR/EST
MARINE...LFR/ESTHazardous weather outlook, Jul 9, 3:23 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
423 PM EDT Wed Jul 9 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
423 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flood Watch for potential flash flooding has been issued for
the entire outlook area until midnight.
Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for the entire area until 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter Network has been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
423 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flood Watch for potential flash flooding has been issued for
areas east of the Blue Ridge Mountains as well as the central
Shenandoah Valley until midnight.
Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for the entire area until 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter Network has been activated.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-101000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
423 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Thunderstorms may produce an isolated instance of flooding this
afternoon.
A Severe Thunderstorm Watch is in effect for the entire area until
10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter Network has been activated.
In the hours before
Local storm report, Jul 9, 4:07 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
507 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Tstm Wnd Dmg 3 NNE Lovingston 37.80N 78.85W
07/09/2025 Nelson VA 911 Call Center
Tree down on Stagebridge Road at Wild Cherry Lane.
&&
Event Number LWX2505992
KJPLocal storm report, Jul 9, 4:08 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
508 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Flash Flood 2 S Shadwell 37.99N 78.40W
07/09/2025 Albemarle VA Dept of Highways
Milton Road at Henderson Creek closed due to high
water. Creek reported to be flowing over the road, at
least 12 inches in depth.
&&
Event Number LWX2505995
BELAKLocal storm report, Jul 9, 4:11 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
511 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 2 ESE Shipman 37.71N 78.80W
07/09/2025 Nelson VA 911 Call Center
Tree down on Eagle Mountain Drive.
&&
Event Number LWX2505996
KJPLocal storm report, Jul 9, 4:13 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
513 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 3 ESE Wintergreen 37.87N 78.85W
07/09/2025 Nelson VA 911 Call Center
Tree down on Adial Road.
&&
Event Number LWX2505997
KJPLocal storm report, Jul 9, 4:42 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
542 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Tstm Wnd Dmg 2 ENE Thornhill 38.17N 77.94W
07/09/2025 Orange VA 911 Call Center
Large tree down near intersection of Zachary Taylor Hwy
and Grasty Ln
&&
Event Number LWX2505998
KLWLocal storm report, Jul 9, 4:55 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
555 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Flash Flood 3 NNE Lovingston 37.81N 78.85W
07/09/2025 Nelson VA 911 Call Center
Southbound lanes of Thomas Nelson Highway closed
between 13000 and 14000 block due to a mudslide.
&&
Event Number LWX2506001
KJPFlash Flood, Howard
- When
- July 9, 5:20 PM EST to 6:20 PM EST
- Where
- Howard County, 1.67 mi NE of Lisbon to 1.44 mi N of Cooksville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.345, -77.046
Maryland Route 97 closed due to flooding at Hoods Mill Road.
Flash Flood, Carroll
- When
- July 9, 5:31 PM EST to 6:31 PM EST
- Where
- Carroll County, 2.31 mi NNW of Woodstock to 2.43 mi NNW of Woodstock
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.358, -76.993
South Branch Patapsco River flowing across Gaither Road at Howard County Line.
Flash Flood, Carroll
- When
- July 9, 5:45 PM EST to 6:45 PM EST
- Where
- Carroll County, 0.69 mi S of Sykesville to 0.74 mi S of Sykesville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.360, -76.970
Parts of West Friendship Road from River Road to the bridge over South Branch Patapsco River has 6 to 12 inches of water flowing over the road.
Flash Flood, Carroll
- When
- July 9, 6:06 PM EST to 7:06 PM EST
- Where
- Carroll County, 0.76 mi SE of Woodbine to 0.84 mi N of Morgan
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.361, -77.061
Creek flowing across Morgan Woodbine Road near Howard County line.
Flash Flood, Carroll
- When
- July 9, 6:45 PM EST to 7:45 PM EST
- Where
- Carroll County, 0.92 mi ENE of Bachmans Mills to 1.03 mi ENE of Bachmans Mills
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.673, -76.933
Wine Road is blocked by over 12 inches of flowing water due to a stream coming out of its banks.
Flash Flood, Prince George'S
- When
- July 9, 7:00 PM EST to 7:15 PM EST
- Where
- Prince George'S County, 0.45 mi E of Brentwood to 0.19 mi ESE of Brentwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.949, -76.962
Allison Street at 38th Street closed near the Northwest Branch Anacostia River for water flowing over the road at least six inches deep.
Flash Flood, Carroll
- When
- July 9, 7:05 PM EST to 8:05 PM EST
- Where
- Carroll County, 2.13 mi E of Gunpowder to 1.94 mi E of Gunpowder
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.720, -76.790
St Paul Road at Muddy Creek closed due to one to two feet of water flowing across the road.
Flash Flood, Baltimore
- When
- July 9, 7:15 PM EST to 8:15 PM EST
- Where
- Baltimore County, 2.07 mi N of Hoffmanville to 1.85 mi NNE of Hoffmanville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.710, -76.780
Baker School House Road closed due to high water flowing across the road at Walker Run. Water reported to be one to two feet deep.
Flash Flood, Carroll
- When
- July 9, 7:45 PM EST to 8:45 PM EST
- Where
- Carroll County, 1.06 mi W of Melrose to 1 mi WSW of Melrose
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.680, -76.920
Hoover Mill Road is covered by 6 to 12 inches of flowing water due to Big Pipe Creek coming out of it.
Flood, Baltimore
- When
- July 9, 9:15 PM EST to 10:15 PM EST
- Where
- Baltimore County, 0.69 mi N of Hoffmanville to 0.56 mi ENE of Hoffmanville
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.690, -76.780
Gunpowder Falls briefly crested in minor flood stage at 6.01 feet. At this level, water begins to reach buildings at River Valley Ranch.
Flood, Cecil
- When
- July 10, 1:10 AM EST to 2:10 AM EST
- Where
- Cecil County, 0.53 mi E of Elkton to 1.54 mi WNW of Elkton
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.600, -75.820
Flooded roadways reported in the Elkton area, likely due to elevated levels of Big Elk Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 10, 20255 deaths · 2 events
- Heat in Texas, July 9, 20251 death · 1 event
- Wildfire in Washington, July 9 to 21, 2025$14 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 9 to 10, 2025$235,000 · 50 kt wind · 44 events
- Damaging Winds in Virginia, July 9, 2025$263,000 · 60 kt wind · 39 events
- Flash Flood and Damaging Winds in Texas, July 9, 2025$1.2 million · 78 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 9, 2025$250,000 · 2.5 in hail · 20 events
- Flash Flooding in Pennsylvania, July 9, 2025$120,000 · 25 events
- Damaging Winds in Virginia, July 9, 2025$58,000 · 50 kt wind · 27 events
- Damaging Winds in Virginia, July 9, 2025$40,000 · 56 kt wind · 25 events
- Flash Flooding in Delaware, July 9, 2025$70,000 · 7 events
- Damaging Winds in Maryland, July 9, 2025$48,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261981, 1261984, 1261970, 1261986, 1261972, 1262007, 1261973, 1261974, 1261976, 1261987, 1261988.